Alert archive / Missouri / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 231, NWS Springfield, MO

September 16, 2016Stone County, Taney County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Sep 16, 2016, 4:22 PM CDT for Stone County, Taney County, Missouri. It was in force for 15 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 16, 2016, 4:22 PM CDT (21:22 UTC)
Expired
Sep 16, 2016, 4:37 PM CDT
In force
15 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Stone County, MO, Taney County, MO

The radar

The Springfield radar (KSGF), 60 km from the middle of the area, began a volume at 21:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 16, 4:25 PM CDTHAIL 0.88Kimberling City, MOPENNY TO NICKEL SIZE HAIL VIA PICTURE FROM SOCIAL MEDIA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 9.4 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2016-09-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1628 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2016-09-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 171 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1628 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
904 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
171 m²/s²
0-3 km storm-relative helicity
160 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.2

Open this sounding in Storm Lab

The text

As transmitted.

060 
WUUS53 KSGF 162122
SVRSGF
MOC209-213-162200-
/O.NEW.KSGF.SV.W.0231.160916T2122Z-160916T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
422 PM CDT FRI SEP 16 2016

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN TANEY COUNTY IN SOUTHWESTERN MISSOURI...
  SOUTHEASTERN STONE COUNTY IN SOUTHWESTERN MISSOURI...

* UNTIL 500 PM CDT

* AT 421 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER KIMBERLING
  CITY...MOVING NORTHEAST AT 25 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  BRANSON...                        LAKE TANEYCOMO...
  TABLE ROCK LAKE...                TABLE ROCK STATE PARK...
  HOLLISTER...                      SILVER DOLLAR CITY...
  KIMBERLING CITY...                FORSYTH...
  MERRIAM WOODS...                  REEDS SPRING...
  ROCKAWAY BEACH...                 BULL CREEK...
  INDIAN POINT...                   BRANSON WEST...
  TABLE ROCK...                     KIRBYVILLE...
  CONEY ISLAND...                   EDGEWATER BEACH...
  POWERSITE...                      WALNUT SHADE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

IF ON OR NEAR TABLE ROCK LAKE...GET AWAY FROM THE WATER AND MOVE
INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO
15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW.
DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3670 9350 3682 9331 3681 9315 3662 9301
      3657 9347
TIME...MOT...LOC 2121Z 241DEG 24KT 3665 9340 

HAIL...1.00IN
WIND...60MPH
 
$$

GRIFFIN
1 follow-up statement
392 
WWUS53 KSGF 162137
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
437 PM CDT FRI SEP 16 2016

MOC209-213-162146-
/O.CAN.KSGF.SV.W.0231.000000T0000Z-160916T2200Z/
TANEY MO-STONE MO-
437 PM CDT FRI SEP 16 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN TANEY AND
SOUTHEASTERN STONE COUNTIES IS CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.  HOWEVER HEAVY RAIN IS
STILL POSSIBLE WITH THIS THUNDERSTORM.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
SPRINGFIELD.

LAT...LON 3670 9350 3682 9331 3681 9315 3662 9301
      3657 9347
TIME...MOT...LOC 2135Z 241DEG 24KT 3670 9328 

$$

GRIFFIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 16, 2:57 PM CDT, 1 hour 25 minutes earlier.

Area forecast discussion, Sep 16, 2:57 PM CDT, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
257 PM CDT FRI SEP 16 2016

.SHORT TERM...(This evening through Saturday)
Issued at 255 PM CDT Fri Sep 16 2016

Widespread thunderstorms continue across the area this afternoon
across the northern 2/3 of the forecast area. An outflow boundary
will work south through the remainder of the afternoon, an expect
to see continued expansion of the thunderstorm activity to the
south and east.

The overall severe weather threat through the rest of this
afternoon appears to be rather low, though frequent lightning and
very heavy heavy will be common. This will result in localized
flash flood concerns where convection lingers.

Going into tonight, convection will continue into late evening
hours as the low level jet continues to interact with the outflow.
As has been the case this afternoon, localized flash flooding will
be a concern. Convection will begin to decrease late tonight.

The synoptic front, which is currently across the Central Plains,
will push south through the area on Saturday. Some additional
shower/thunderstorm activity is possible across southern Missouri,
though would not expect anything nearly as widespread as what we
saw today.

.LONG TERM...(Saturday Night through Friday)
Issued at 255 PM CDT Fri Sep 16 2016

Somewhat less muggy air will then build into the area Saturday
night into Sunday, though conditions will still be fairly warm and
humid by mid September standards. Highs on Sunday will be in the
low 80s.

By Monday, the upper level ridge will build back into the area,
with well-above average temperatures and humidity levels for the
week. Expect highs in the mid to upper 80s, with dewpoints in the
upper 60s to around 70. Rain chances appear to be rather low and
disorganized, with little in the way of forcing through the week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1220 PM CDT Fri Sep 16 2016

Flying in and out of the area today will be tricky with scattered
to numerous convection around the terminals this afternoon into
the evening hours. MVFR ceilings and visibility drops will be
most dominant around showers and storms this afternoon. The best
potential for widespread convection will be between 22z and 02z.
Winds will be light and variable with a shift to north-northwest
by early Saturday morning. There is potential from some IFR
conditions by late tonight into tomorrow morning at terminals.
Conditions overall will improve by late tomorrow morning.

&&

.SGF Watches/Warnings/Advisories...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Boxell
LONG TERM...Boxell
AVIATION...Griffin
Hazardous weather outlook, Sep 16, 3:38 PM CDT, 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
338 PM CDT FRI SEP 16 2016

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-172045-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
338 PM CDT FRI SEP 16 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

WEATHER HAZARDS EXPECTED...

  ELEVATED FLOODING RISK.
  SIGNIFICANT LIGHTNING RISK.

DISCUSSION...

  WIDESPREAD THUNDERSTORMS WILL CONTINUE THROUGH THE EVENING
  HOURS ACROSS THE AREA. FREQUENT TO CONTINUOUS CLOUD TO GROUND
  LIGHTNING...AS WELL AS VERY HEAVY RAIN CAN BE EXPECTED WITH THE
  THUNDERSTORMS. LOCALIZED FLOODING WILL BE POSSIBLE IN SOME
  AREAS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

  ADDITIONAL STORMS ARE EXPECTED SATURDAY AS A FRONTAL SYSTEMS
  SAGS INTO SOUTHERN MISSOURI. NO SEVERE WEATHER IS EXPECTED ON
  SATURDAY.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT:
HTTP://WWW.WEATHER.GOV/SGF/SITREP(ALL LOWERCASE)

THIS PRODUCT IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.WEATHER.GOV/SGF(ALL LOWERCASE)

BOXELL

In the hours before

Local storm report, Sep 16, 2:08 PM CDT, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
208 PM CDT FRI SEP 16 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0206 PM     FLASH FLOOD      2 SSW DIXON             37.96N 92.11W
09/16/2016                   PULASKI            MO   LAW ENFORCEMENT

            SHERIFF REPORTS HIGHWAY O AT JONES CREEK WAS FLOODED AND
            IMPASSABLE. SEVERAL OTHER LOW WATER CROSSINGS WERE
            BECOMING FLOODED ACROSS NORTHERN PORTIONS OF THE COUNTY.

&&

MGRIFFIN
Special weather statement, Sep 16, 3:34 PM CDT, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
334 PM CDT FRI SEP 16 2016

MOZ093-101-102-162115-
BARRY MO-NEWTON MO-MCDONALD MO-
334 PM CDT FRI SEP 16 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN NEWTON...EASTERN
MCDONALD AND BARRY COUNTIES UNTIL 415 PM CDT...

AT 333 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR FAIRVIEW TO 7 MILES
WEST OF WASHBURN...AND MOVING EAST AT 20 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IN THE ADVISORY INCLUDE...
ROARING RIVER STATE PARK...       TABLE ROCK LAKE...
MONETT...                         CASSVILLE...
SHELL KNOB...                     PURDY...
SELIGMAN...                       EXETER...
WHEATON...                        BUTTERFIELD...
WASHBURN...                       FAIRVIEW...
GOLDEN...                         EMERALD BEACH...
EAGLE ROCK...                     PIONEER...
CHAIN-O-LAKES...                  ARROW POINT...
WAYNE...                          RIDGLEY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3650 9430 3693 9406 3692 9361 3683 9361
      3681 9358 3650 9359
TIME...MOT...LOC 2033Z 272DEG 24KT 3682 9403 3660 9410

GRIFFIN
Special weather statement, Sep 16, 3:42 PM CDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
342 PM CDT FRI SEP 16 2016

MOZ082-092-096-162130-
DOUGLAS MO-WRIGHT MO-TEXAS MO-
342 PM CDT FRI SEP 16 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WRIGHT...
SOUTHWESTERN TEXAS AND NORTHEASTERN DOUGLAS COUNTIES UNTIL 430 PM
CDT...

AT 342 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
MOUNTAIN GROVE...MOVING NORTHEAST AT 30 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IN THE ADVISORY INCLUDE...
MOUNTAIN GROVE...                 CABOOL...
NORWOOD...                        HUGGINS...
BENDAVIS...                       SIMMONS...
ELK CREEK...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3693 9238 3705 9252 3736 9216 3720 9191
TIME...MOT...LOC 2042Z 234DEG 29KT 3705 9232

GRIFFIN

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 15, 7:41 PM CDTSpecial Weather StatementSGFVernon49 min
Sep 16, 1:19 PM CDTFlash Flood WarningSGFCamden, Laclede, Maries, Phelps, Pulaski6 hr
Sep 16, 3:00 PM CDTFlash Flood WarningSGFDade, Jasper, Lawrence, Newton6 hr
Sep 16, 3:11 PM CDTAreal Flood AdvisorySGFGreene3 hr
Sep 16, 3:34 PM CDTSpecial Weather StatementSGFBarry41 min
Sep 16, 3:42 PM CDTSpecial Weather StatementSGFWright48 min
Sep 16, 4:14 PM CDTFlash Flood WarningSGFDade, Dallas, Greene, Laclede, Lawrence, Polk and 1 more6 hr
Sep 16, 4:17 PM CDTFlash Flood WarningSGFBarry, Christian, Lawrence, McDonald, Stone6 hr
Sep 16, 5:34 PM CDTFlash Flood WarningSGFDouglas, Laclede, Pulaski, Webster, Wright6 hr
Sep 16, 6:29 PM CDTSpecial Weather StatementSGFShannon46 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.